Missouri, 2011

Hail and Damaging Winds in Missouri, May 22, 2011

May 22, 2011 · NWS LSX · 34 events in 10 counties and zones

A strong cold front was moving through the region. with numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front was moving through the region. It triggered showers and thunderstorms...with numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 1:07 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 22, 1:07 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SUN MAY 22 2011

.UPDATE...
/205 PM CDT SUN MAY 22 2011/

THUNDERSTORMS ARE BUILDING CLOSE TO THE ST LOUIS METRO
AREA...THEREFORE WE WILL BE EXPANDING TORNADO WATCH 323
SOUTHEASTWARD. UPDATED GRIDS AND PRODUCTS WILL BE OUT SHORTLY.

KANOFSKY

&&

.DISCUSSION...
/445 AM CDT SUN MAY 22 2011/

ONGOING SMALL MCS OVER W CNTRL IL IS STEADILY HEADING TO THE
E AND IS BEING HELPED ALONG WITH A LO LEVEL JET OF 50KTS AND AS
THIS VEERS THIS MORNING...THIS MAY ALLOW IT TO DEVELOP A BIT MORE
OF A SWD TAIL AS IT TRACKS THRU SWRN IL. EITHER WAY...LOOK FOR
RAIN TO EXIT BY MID MORNING. HEADING INTO LATER THIS MORNING...
APPROACH OF DRY LINE...OR A PRE-FRONTAL TROF BY THE TIME IT
REACHES US...MAY TRIGGER AN ISOLD SHRA/TSRA INTO NERN/CNTRL MO BY
MIDDAY. A MUCH BETTER CHANCE WILL OCCUR THIS AFTERNOON OVER AREAS
N AND W OF STL METRO AS THIS TROF CONTINUES TO WORK ITS WAY THRU
AND ENCOUNTERS A FULLY RECOVERED ATMOSPHERE FROM THE CONVECTION OF
LAST NIGHT AND EARLY THIS MORNING WITH DWPTS APPROACHING 70F AND
TEMPS WELL INTO THE 80S. HI CAPE VALUES AND SHEAR APPROACHING
FAVORABLE VALUES SHOULD RESULT IN STORMS THAT DO DEVELOP HAVING A
DECENT CHANCE AT SEVERE AND THIS WILL CONTINUE INTO THE EVENING
HOURS AS THE STORMS PENETRATE FURTHER SEWD THRU THE FA. SEVERE
THREAT SHOULD LAPSE BY MIDNIGHT OR SHORTLY AFTER WITH MOST OF THE
ACTIVITY...WHAT IS LEFT OF IT...THEN BEING CONFINED TO THE FAR
SERN FA OVERNIGHT.

THE SYNOPTIC FRONTAL BOUNDARY TO OUR NW AND W AT THE MOMENT WILL
PLAY SUCH A LARGE ROLE IN THE FCST FOR THE EARLY-MID PART OF THIS
WEEK AND WILL MAKE ITS APPROACH BEGINNING MONDAY AS THE FIRST IN A
SERIES OF DECENT STRENGTH UPPER LEVEL WAVES MOVES THRU THE AREA.
THIS WILL RESULT IN A PROLONGED STRETCH OF LIKELY POPS FOR THE FA
WITH A SEVERE THREAT...PARTICULARLY ALONG THE SRN EDGE OF WHAT
DOES DEVELOP AND ALG-S OF THE FRONTAL BOUNDARY. THIS STRETCH OF
WET WX COULD ALSO GET MANY AREA STREAMS...CREEKS...AND RIVERS BACK
ON THE RISE AGAIN.

DID NOT FULLY BUY THE MAV KNOCKING DOWN TEMPS FOR TODAY OVER MANY
LOCATIONS...AND SIDED WITH THE PREVIOUS FCST OF MID-UPR 80S FOR
MOST AREAS. MAX TEMPS WILL EDGE BACK TO AVERAGE ON MONDAY...AND
THEN BELOW AVERAGE FROM TUESDAY ON AS CLOUDS AND RAIN TAKE THEIR
TOLL.

TES

&&

.AVIATION...
/1140 AM CDT SUN MAY 22 2011/

VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL
THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION AND START
TO IMPACT THE TERMINALS. ANOTHER ROUND OF STORMS IS POSSIBLE
LATER TONIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES
BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. HELD OFF ON
ADDING OVERNIGHT THUNDERSTORMS TO THE TAF PENDING STORM
DEVELOPMENT FARTHER WEST.

SPECIFICS FOR KSTL...NARROW BAND OF MVFR CLOUDS NOTED ON SATELLITE
WAS APPROACHING THE TERMINAL AND SHOULD MOVE THROUGH BY 19Z.
INITIALLY VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL
PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION.
MOST LIKELY TIME FRAME FOR THUNDERSTORMS SEEMS TO BE FROM 23Z TO
03Z BUT SOME FINE TUNING WILL PROBABLY BE NEEDED AFTER STORMS
DEVELOP. THUNDERSTORMS ARE POSSIBLE AGAIN OVERNIGHT IF STORMS TO
THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW
CONFIDENCE IN THAT SCENARIO ATTM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 22, 8:12 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
912 AM CDT SUN MAY 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
912 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON AND
THIS EVENING OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE
CAPABLE OF PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR
LARGER SIZE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
NIGHT...ESPECIALLY FOR THE PERIOD FROM MONDAY THROUGH WEDNESDAY.
THERE WILL ALSO CONTINUE TO BE A RISK FOR SEVERE STORMS THROUGH
WEDNESDAY NIGHT. IN ADDITION...WIDESPREAD RAINFALL OVER A
PROLONGED PERIOD OF TIME...POSSIBLY HEAVY...MAY CAUSE RISES ON
AREA STREAMS...CREEKS AND RIVERS EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

BRITT

In the hours before

Local storm report, May 22, 12:52 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             MILTON                  39.56N  90.65W
05/22/2011  E0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

MILLER
Special weather statement, May 22, 1:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SUN MAY 22 2011

MOZ049-059-222045-
GASCONADE MO-OSAGE MO-
255 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE AND GASCONADE
COUNTIES UNTIL 345 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF LINN...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HERMANN...
  MOUNT STERLING...
  DRAKE...
  MORRISON...
  GASCONADE...
  BAY...
  SWISS...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Local storm report, May 22, 1:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
256 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 NNW LOOSE CREEK       38.53N  91.97W
05/22/2011  E0.25 INCH       OSAGE              MO   TRAINED SPOTTER

            ON HWY A

&&

MILLER
Local storm report, May 22, 2:16 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             4 NE LINN               38.52N  91.79W
05/22/2011  E0.25 INCH       OSAGE              MO   PUBLIC

&&

MILLER
Local storm report, May 22, 2:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     WALL CLOUD       1 N SWISS               38.58N  91.47W
05/22/2011                   GASCONADE          MO   TRAINED SPOTTER

            WELL DEFINED WALL CLOUD WITH NO ROTATION OBSERVED

&&

MILLER

The radar

The St Louis radar (KLSX), 66 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

30 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Gasconade

When
May 22, 2:50 PM CST
Where
Gasconade County, 3.11 mi S of Hermann
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.655, -91.436

Hail, Franklin

When
May 22, 3:00 PM CST
Where
Franklin County, 0.56 mi SW of Berger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.674, -91.337

Hail, Warren

When
May 22, 3:01 PM CST
Where
Warren County, 0.46 mi ENE of Gore
Measured
1 in hail
Reported by
Public
Coordinates
38.722, -91.312

Hail, Warren

When
May 22, 3:28 PM CST
Where
Warren County, 1.72 mi NNE of Bernheimer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.693, -91.236

Hail, Warren

When
May 22, 3:30 PM CST
Where
Warren County, 3.42 mi NNW of Hopewell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.727, -91.150

Hail, Montgomery

When
May 22, 3:30 PM CST
Where
Montgomery County, 1.45 mi SSW of New Florence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -91.456

Hail, Montgomery

When
May 22, 3:36 PM CST
Where
Montgomery County, 2.02 mi NNW of Mc Kittrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.755, -91.469

Hail, Warren

When
May 22, 3:45 PM CST
Where
Warren County, Wright City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -91.020

Hail, Warren

When
May 22, 4:06 PM CST to 4:13 PM CST
Where
Warren County, 1.25 mi SW of Warrenton to Warrenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.805, -91.143

Hail, Warren

When
May 22, 4:08 PM CST
Where
Warren County, 5.26 mi W of Pendleton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.821, -91.328

Hail, Warren

When
May 22, 4:10 PM CST to 4:20 PM CST
Where
Warren County, 3.81 mi NNW of Hopewell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.733, -91.150

Hail, Callaway

When
May 22, 4:16 PM CST
Where
Callaway County, 3.14 mi NE of Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.955, -91.663

Hail, Warren

When
May 22, 4:24 PM CST to 4:26 PM CST
Where
Warren County, 1.44 mi W of Truesdale to Warrenton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -91.147

Hail, Montgomery

When
May 22, 4:25 PM CST to 4:30 PM CST
Where
Montgomery County, 3.1 mi SSE of Wellsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.042, -91.549

Hail, Cole

When
May 22, 4:30 PM CST
Where
Cole County, 0.95 mi SW of Russellville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.509, -92.440

Thunderstorm Wind, Cole

When
May 22, 4:30 PM CST
Where
Cole County, 0.85 mi SW of Russellville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.510, -92.440

Thunderstorm winds blew down several large trees and power lines around town. A couple of trees were blown over onto roads including Highway AA, Marion Street and Jefferson Street. Another fallen tree blocked the entrance to the fire station in Russellville. A few trees fell onto a couple of houses causing minor damage.

Hail, Boone

When
May 22, 4:38 PM CST
Where
Boone County, 3.54 mi N of Midway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.031, -92.447

Hail, Callaway

When
May 22, 4:50 PM CST to 4:56 PM CST
Where
Callaway County, 0.44 mi SW of Mokane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.675, -91.875

Hail, Cole

When
May 22, 4:54 PM CST to 4:58 PM CST
Where
Cole County, 1.56 mi WSW of Jefferson City to 1.09 mi SE of Jefferson City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.573, -92.207

Hail, Boone

When
May 22, 4:55 PM CST
Where
Boone County, 8 mi N of Columbia to 12 mi N of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.066, -92.330

Hail, Boone

When
May 22, 4:57 PM CST
Where
Boone County, 2.85 mi NW of Hallsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.151, -92.264

Thunderstorm Wind, Boone

When
May 22, 4:58 PM CST
Where
Boone County, 0.54 mi ESE of Hallsville
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.117, -92.221

Hail, Boone

When
May 22, 4:59 PM CST
Where
Boone County, 2.34 mi NE of Hallsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.140, -92.195

Hail, Montgomery

When
May 22, 5:20 PM CST
Where
Montgomery County, 0.46 mi ESE of Gamma
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.068, -91.342

Hail, Lincoln

When
May 22, 5:35 PM CST
Where
Lincoln County, 0.35 mi SW of Corso
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.127, -91.186

Thunderstorm Wind, Audrain

When
May 22, 5:40 PM CST
Where
Audrain County, 0.48 mi WSW of Skinner
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.266, -92.008

Thunderstorm winds caused moderate damage to a barn on State Highway E near intersection with State Highway T.

Hail, Montgomery

When
May 22, 5:50 PM CST
Where
Montgomery County, 0.75 mi SE of Wellsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.073, -91.570

Hail, Cole

When
May 22, 5:50 PM CST
Where
Cole County, 0.47 mi NNW of Taos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.507, -92.072

Hail, Osage

When
May 22, 5:55 PM CST
Where
Osage County, 2.03 mi SSE of Shubert
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.494, -91.982

Hail, Cole

When
May 22, 6:30 PM CST
Where
Cole County, 0.45 mi NNW of Taos
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.506, -92.072

Hail, Osage

When
May 22, 6:35 PM CST to 6:45 PM CST
Where
Osage County, 3.07 mi SE of Loose Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.493, -91.905

Hail, Warren

When
May 22, 6:45 PM CST
Where
Warren County, 0.51 mi W of Warrenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.821, -91.139

Hail, Osage

When
May 22, 6:49 PM CST
Where
Osage County, 0.35 mi N of Linn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.485, -91.850

Thunderstorm Wind, Lincoln

When
May 22, 6:50 PM CST
Where
Lincoln County, 0.66 mi ESE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.996, -90.739

Thunderstorm winds blew some shingles off of a few homes and a large tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320439, 320440, 320441, 320442, 320443, 320444, 320456, 320460, 320465, 320466, 320467, 320469, 320468, 320470, 320471, 320541, 320472, 320473, 320478, 320483, 320482, 320488, 320490, 320493, 320495, 320501, 320503, 320531, 320533, 324378, 320547, 320559, 320549, 320553.